Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Hanford, CA

May 5, 2005Fresno County, California

NWS Hanford, CA issued this flash flood warning at May 5, 2005, 7:45 PM PDT for Fresno County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 7:45 PM PDT (02:45 UTC)
Expired
May 5, 2005, 9:45 PM PDT
In force
2 hr
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text

County Fresno County, CA

The radar

The San Joaquin Valley radar (KHNX), 68 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 060244
FFWHNX
CAC019-060445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
745 PM PDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHWESTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

* UNTIL 945 PM PDT

* AT 745 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE THE CITY OF COALINGA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3600 12042 3600 12020 3617 12021 3617 12040

$$

BURGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:33 PM PDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 5, 2:33 PM PDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HANFORD CA
233 PM PDT THU MAY 5 2005

.SHORT TERM...FOR THE CENTRAL CALIFORNIA INTERIOR...
SATELLITE PICTURES INDICATE THE CORE OF AN UPPER LEVEL TROUGH JUST
OFF THE CENTRAL COAST. WATER VAPOR CHANNEL SHOWS THE DEEPER MID TO
UPPER LEVEL MOISTURE OVER THE CENTRAL CALIFORNIA INTERIOR. WEATHER
RADAR SHOWS THE MORE WIDESPREAD CONVECTIVE ACTIVITY ALONG THE
FOOTHILLS AND SIRRRA AS WELL AS THE TEHACHAPIS. TOWARDS THE WEST
SIDE OF THE VALLEY STORMS ARE STRONGER BUT LESS WIDESPREAD. EXPECT
SCATTERED STORM ACTIVITY TO CONTINUE INTO THE EVENING HOURS AS THE
AXIS OF THE UPPER TROUGH AND COLD CORE MOVES INTO THE VALLEY.
POTENTIAL FOR WIDESPREAD HEAVY RAIN WILL DIMINISH DURING THE EVENING
AS STORMS BECOME MORE SCATTERED. HOWEVER DURING THE EARLY EVENING
SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND LOCALLY
HEAVY RAIN. THUS WILL CONTINUE WITH THE URBAN AND SMALL STREAM FLOOD
ADVISORY FOR THE VALLEY AND FOOTHILLS. WILL LEAVE IN PLACE THE
WINTER STORM WARNING IN PLACE. FOR POSSIBLE ADDITIONAL SNOW AMOUNTS
TONIGHT OF 3 TO 5 INCHES AT  7000 FEET AND ABOVE. TEMPERATURES
ACTUALLY COOL DURING THE DAY WITH LIMITED DIURNAL HEATING AND COOLER
AIR MOVING INTO THE VALLEY.  MAXIMUM TEMPERATURES FOR MANY VALLEY
LOCALES WERE PROBABLY SET NEAR MIDNIGHT. FOR FRIDAY WILL CONTINUE
WITH LOW CHANCE OF SHOWERS DEVELOPING ESPECIALLY ALONG THE FOOTHILLS
AND MOUNTAINS DURING THE AFTERNOON BUT THE STRONGER DYNAMICS TO
TRIGGER ANY STORMS WILL BE PUSHING SOUTHWARD TOWARDS SOUTH
CALIFORNIA AREA. OTHERWISE A DRY AND WARMING TREND FOR MUCH OF THE
WEEKEND WITH A SLIGHT RISK OF PRECIPITION ON SUNDAY AFTERNOOON
MAINLY NORTH OF FRESNO AS THE NEXT STORM SYSTEM MOVES INTO NORTH
CALIFORNIA.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...MODELS ARE IN FAIRLY
GOOD AGREEMENT IN BRINGING MOISTURE AND JET DYNAMICS INTO CENTRAL CA
SUNDAY NIGHT AS THE UPPER LOW DEEPENS ALONG THE OREGON COAST. MODELS
CONTINUE TO FORECAST THE CENTER OF THE 50H LOW AND THE COLDEST POOL
OF AIR ALOFT TO REMAIN ACROSS NRN CA MONDAY AFTN. STILL...WITH
MUCH OF OUR CWA ENTERING THE LEFT FRONT QUADRANT OF THE UPPER LEVEL
JET BY THEN...THERE IS STILL A POSSIBILITY OF A FEW THUNDERSTORMS.
GFS AND ECMWF ARE FASTER THAN THE OTHER MEDIUM RANGE MODELS IN
MOVING THIS SYSTEM OUT ON TUESDAY. THIS WOULD BRING DRY WEATHER
TUESDAY WHILE THE ULMET AND CANADIAN SOLUTIONS WOULD HOLD ONTO A
CHANCE OF SHOWERS IN A MOIST CYCLONIC FLOW. WITH A NORTHWEST
FLOW...WILL HOLD ONTO A SLIGHT CHANCE OF SHOWERS JUST IN THE SIERRA
TUESDAY AND DRY ELSEWHERE. A RIDGE BUILD IN FROM THE EASTERN PACIFIC
WEDNESDAY AND THURSDAY FOR A WARMING TREND.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
     SOUTHERN SIERRA UNTIL MIDNIGHT TONIGHT.

     URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE SAN JOAQUIN
     VALLEY AND FOOTHILLS UNTIL 8 PM...

&&

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

MV/BEAN
Hazardous weather outlook, May 5, 4:20 PM PDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
420 PM PDT THU MAY 5 2005

CAZ095-098-099-061230-
INDIAN WELLS VALLEY-KERN COUNTY MOUNTAINS-
SOUTHEASTERN KERN COUNTY DESERT-
420 PM PDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INDIAN WELLS VALLEY...
THE SOUTHEASTERN KERN COUNTY DESERT...AND THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ096-097-061230-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-TULARE COUNTY MOUNTAINS-
420 PM PDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA NEVADA AND
THE TULARE COUNTY MOUNTAINS.

.DAY ONE...TODAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE /WWUS46 KHNX/ FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

CAZ089>094-061230-
EAST CENTRAL SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
SOUTHEASTERN SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
TULARE COUNTY FOOTHILLS-WEST CENTRAL SAN JOAQUIN VALLEY-
420 PM PDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY...AND ADJACENT FOOTHILLS.

.DAY ONE...TODAY

AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 8 PM.
PLEASE REFER TO THE LATEST FLOOD STATEMENT /WGUS86 KHNX/ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

TLM

In the hours before

Special weather statement, May 5, 3:54 PM PDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
354 PM PDT THU MAY 5 2005

CAZ089-091-060100-
SOUTHWESTERN SAN JOAQUIN VALLEY-WEST CENTRAL SAN JOAQUIN VALLEY-
354 PM PDT THU MAY 5 2005

...ISOLATED FUNNEL CLOUDS OBSERVED OVER FRESNO AND KINGS COUNTIES...

A PACIFIC STORM MOVING THROUGH CENTRAL CALIFORNIA HAS BROUGHT
SCATTERED SHOWERS AND THUNDERSTORMS TO THE CENTRAL AND SOUTHERN SAN
JOAQUIN VALLEY. THESE THUNDERSTORMS WILL BRING BRIEF HEAVY RAIN...
LIGHTNING...PEA SIZE HAIL AND GUSTY WINDS. THUNDERSTORMS OVER THE
WEST SIDE OF THE VALLEY HAVE SPAWNED A FEW FUNNEL CLOUDS...MAINLY
OVER WESTERN FRESNO AND KINGS COUNTIES. THESE FUNNEL CLOUDS
DISSIPATED WITHOUT TOUCHING THE GROUND. THE THUNDERSTORMS ARE MOVING
SOUTHEAST AT 15 MPH...AND MAY SPAWN A FEW ADDITIONAL FUNNEL CLOUDS.
THESE FUNNEL CLOUDS WILL BE SHORT LIVED...AND OFTEN WILL REMAIN ABOVE
THE GROUND. HOWEVER...A FUNNEL CLOUD MAY BRIEFLY TOUCH DOWN AND
BECOME A TORNADO...WITH THE POTENTIAL TO CAUSE INJURY OR DAMAGE.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...
FOR FURTHER UPDATES REGARDING THIS WEATHER SITUATION.

WWW.WEATHER.GOV/HANFORD /USE ALL LOWER CASE/

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:43 PM PDTFlash Flood WarningHNXFresno62 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.